Florida, 2022

Tornadoes and Damaging Winds in Florida, January 16, 2022

January 16, 2022 · NWS TBW · 7 events in 4 counties and zones

A strong cold front and line of storms moved across central and southwest Florida during the early morning producing multiple tornadoes and strong straight line wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong cold front and line of storms moved across central and southwest Florida during the early morning producing multiple tornadoes and strong straight line wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 16, 2:43 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 16, 2:43 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
243 AM EST Sun Jan 16 2022

...Severe Storms Possible Through This Morning...
...Dangerous Marine Conditions Through Monday...
...Minor to Moderate Coastal Flooding Likely Today...

.DISCUSSION...
Well advertised potent storm system continues to move through the
region early this morning as broken squall line is currently
moving into the E Gulf ahead of C Gulf cold front. SPC continues
to indicate a slight risk of severe storms along the coast until
7am then marginal risk areawide until the line clears the area N
to S through the morning hours. Some storms in the Big Bend area
have already produced wind gusts to 70 mph and an isolated tornado
earlier. Radar trends continue to show rotation in offshore cells
ahead of main line and increased but still moderate lightning in
the squall line near the Loop Current. Shelf waters are above
average for this time of year but are relatively cooler than
offshore, so will continue to closely monitor radar returns as the
system approaches the coast through the early morning hours then
translates inland mid morning. Numerous hazards continue with the
system as strong S winds turn SW-W keeping a coastal flood threat
especially through high tide cycles today. The extremely large
seas will lead to high surf and dangerous rip currents developing
along area beaches today and Monday then subsiding but continuing
through Tuesday. Behind the front the pressure gradient will
remain tight as strong high pressure builds into the region for
breezy and gusty W winds today.

Conditions will improve Monday through mid week as high pressure
moves through the region with dry and cool conditions. Next weak
system expected to move through the region late week.

&&

.AVIATION...
Continue to expect broken squall line to move through the area
this morning with widespread SHRA and VCTS in all TAFs from around
09-13Z northern sites and 12-16Z in SW FL producing areas of MVFR
with locally brief IFR cigs/vsby in storms. Gusty SW winds early
shift to W as cold front moves thru and winds gust up to
35KT...AFT sunrise and continue through the afternoon as VFR
conditions return.

&&

.MARINE...
Gale warnings in effect creating hazardous marine conditions and
small craft operators should remain in port until conditions
improve in the coming days. Tight pressure gradient producing
sustained winds 20-30 kts with frequent gusts to over 35kts this
morning through today. Seas are quickly building and should reach
of 10-15+ feet today. Winds to only slightly subside Monday with
large and choppy seas continuing. Winds finally drop below
headline criteria late Monday and Monday Night but residual built
up seas will be slower to drop. Winds and seas finally subside
Tues through midweek.

&&

.FIRE WEATHER...
Strong winds will create very high dispersions areawide today as
high pressure builds into the region bringing a much colder and
drier airmass tonight through early next week as winds weaken.

&&

.Preliminary Point Temps/PoPs...
TPA  70  56  64  46 /  90  10   0   0
FMY  75  58  70  48 /  90  10   0   0
GIF  70  51  65  42 /  90  10   0   0
SRQ  71  56  66  46 /  90  10   0   0
BKV  68  47  62  35 /  90  10   0   0
SPG  70  58  64  51 /  90  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 7 PM EST this evening for Coastal
     Citrus-Coastal Hernando-Coastal Levy-Coastal Pasco-Pinellas.

     High Rip Current Risk through Tuesday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 8 PM EST Monday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...Small Craft Advisory from 7 PM this evening to 4 PM EST Monday
     for Coastal waters from Bonita Beach to Englewood FL out 20
     NM-Coastal waters from Englewood to Tarpon Springs FL out
     20 NM-Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Gale Warning until 7 PM EST this evening for Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
     Bay waters-Waters from Bonita Beach to Englewood FL out 20
     to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Small Craft Advisory until 4 PM EST Monday for Charlotte Harbor
     and Pine Island Sound.

&&

RJD
Hazardous weather outlook, Jan 16, 4:51 AM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
451 AM EST Sun Jan 16 2022

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-162200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
451 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms will continue to move onshore through the morning,
then clear out from north to south late morning through the
afternoon. Thunderstorms that develop will be capable of
producing strong gusty winds, isolated tornadoes and waterspouts,
and dangerous cloud to ground lightning.

...COASTAL FLOOD IMPACT...
Conditions favorable for coastal flooding are expected to
develop. Coastal residents should be alert for later statements
or warnings...and take action to protect property.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 33 knots with gusts to gale force and seas
of 12 to 15 feet will create hazardous boating conditions for
small craft operators.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...RIP CURRENT IMPACT...
Monday and Tuesday high surf may produce rip currents along area
beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 25 knots with seas of 7 to 10 feet will
create hazardous boating conditions for small craft operators on
Monday, with conditions improving by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Local storm report, Jan 16, 5:06 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
506 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     MARINE TSTM WIND 1 SE CEDAR KEY          29.14N 83.03W
01/16/2022  M43 MPH          LEVY               FL   MESONET

            MESONET STATION 1057W 0.8 SE CEDAR KEY
            (WEATHERSTEM).

&&

TF
Local storm report, Jan 16, 5:07 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
507 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     MARINE TSTM WIND 4 NNW BELLEAIR          27.99N 82.83W
01/16/2022  M41 MPH          PINELLAS           FL   MESONET

            MESONET STATION FW1789 CLEARWATER BEACH.

&&

TF
Local storm report, Jan 16, 5:08 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
508 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     MARINE TSTM WIND 3 NNW BELLEAIR          27.98N 82.83W
01/16/2022  M39 MPH          GMZ853             FL   C-MAN STATION

            C-MAN STATION CWBF1 CLEARWATER BEACH PIER
            60.

&&

TF
Local storm report, Jan 16, 5:09 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
509 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     MARINE TSTM WIND 1 WNW SARASOTA          27.34N 82.56W
01/16/2022  M39 MPH          GMZ853             FL   MESONET

            WEATHERFLOW STATION XSRB SARASOTA BAY MARKER
            17.

&&

TF
Special weather statement, Jan 16, 5:29 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
529 AM EST Sun Jan 16 2022

FLZ043-050-139-142-148-149-151-239-242-248-249-251-161200-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-
Coastal Hillsborough FL-Pinellas FL-Coastal Levy FL-Inland Levy FL-
Coastal Pasco FL-Inland Hillsborough FL-
529 AM EST Sun Jan 16 2022

...Strong thunderstorms will impact portions of Citrus, Sumter,
Pasco, Hernando, Levy, Pinellas and northwestern Hillsborough
Counties through 700 AM EST...

At 528 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Chiefland to near Hudson to
near Clearwater Beach. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Spring Hill, Clearwater, Largo, Pinellas Park, Temple Terrace,
Seminole, New Port Richey, Zephyrhills, Brooksville, Inverness,
Wildwood, Dade City, Williston, Bushnell, Chiefland, Bronson, Hudson,
Beverly Hills and Holiday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2929 8316 2935 8306 2959 8294 2954 8256
      2948 8255 2948 8241 2922 8240 2921 8254
      2904 8253 2896 8231 2896 8196 2891 8195
      2842 8196 2757 8282 2821 8292 2846 8274
      2892 8277 2910 8289 2906 8312 2914 8317
TIME...MOT...LOC 1028Z 229DEG 46KT 2935 8282 2842 8273 2793 8309

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 90 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hernando

When
January 16, 6:03 AM EST
Where
Hernando County, 0.61 mi W of Berkeley
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
28.500, -82.590

Hernando County Sheriff's Office posted a video on social media detailing damage to a gas station in Spring Hill. Time estimated from radar.

Tornado, Charlotte

When
January 16, 6:37 AM EST to 6:42 AM EST
Where
Charlotte County, 0.4 mi E of Placida to 1.24 mi NE of Placida
Rating
EF1
Path length
0.97 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
26.830, -82.263

Placida/Gasparilla tornado. A waterspout moved across Gasparilla Sound near Boca Grande Causeway before moving ashore near Placida as a short-lived EF-1 tornado with peak winds estimated around 110 mph. The tornado flipped a boat at a marina storage facility and damaged several others before moving into a manufactured home community where it damaged at least 35 homes. No injuries or deaths were reported. Damage estimates totaled around $500 thousand USD.

Thunderstorm Wind, Pinellas

When
January 16, 7:02 AM EST
Where
Pinellas County, 2.76 mi N of Spg-Albert Whitted Airport
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
27.810, -82.630

Public reported 1-inch tree limbs downed and shingles blown from roof. Time estimated from radar.

Tornado, Charlotte

When
January 16, 7:15 AM EST to 7:16 AM EST
Where
Charlotte County, 1.49 mi S of Charlotte Beach to 0.96 mi S of Charlotte Beach
Rating
EF1
Path length
0.54 mi
Path width
50 yd
Property damage
$150,000
Reported by
Public
Coordinates
26.919, -82.221

Port Charlotte tornado. Tornado briefly touched down in the Village of Holiday Lake near Port Charlotte with peak winds estimated around 100 mph. This tornado was produced by the parent thunderstorm that earlier produced the Placida/Gasparilla tornado. Four homes were deemed unsafe/destroyed; two with major damage, and two with minor damage. Roof and carports had major damage or were destroyed. No injuries or deaths reported. Damage estimates totaled around $150 thousand USD.

Tornado, Lee

When
January 16, 7:32 AM EST to 7:48 AM EST
Where
Lee County, 2.14 mi SSE of Punta Rassa to 1.61 mi SW of Whiskey Creek
Rating
EF2
Path length
7.01 mi
Path width
125 yd
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
26.482, -81.986

Iona/Fort Myers tornado. A waterspout first identified just northwest of Fort Myers Beach moved ashore as a tornado and pushed through the Iona area near Fort Myers producing EF-2 damage with peak winds estimated around 118 mph before dissipating near the Cape Coral bridge. Over 200 residences suffered damage across three separate mobile home communities (Point Breeze, Tropicana, and Century 21), with 45 destroyed, 90 sustaining major damage and another 92 with minor damage. 3 people suffered minor injuries. Damage estimates totaled around $10 million USD.

Thunderstorm Wind, Lee

When
January 16, 7:44 AM EST
Where
Lee County, 3.23 mi SW of Fort Myers Villas
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
26.520, -81.910

Public reported 1-inch tree limbs downed and shingles blown from roof. Time estimated from radar.

Tornado, Lee

When
January 16, 9:04 AM EST to 9:05 AM EST
Where
Lee County, 2.78 mi SW of Cape Coral to 2.32 mi SW of Cape Coral
Rating
EF0
Path length
0.46 mi
Path width
50 yd
Reported by
Public
Coordinates
26.620, -82.000

Cape Coral tornado. Brief tornado near Cape Coral was captured on a home doorbell camera. No significant damage was reported and the tornado was rated as an EF-0 with peak winds estimated around 65 mph. No injuries or deaths reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996002, 995998, 996003, 995979, 995997, 996004, 996001.